Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Blacksburg, VA

May 15, 2001Roanoke County, City of Roanoke, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 15, 2001, 7:43 PM EDT for Roanoke County, City of Roanoke, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 2001, 7:43 PM EDT (23:43 UTC)
Expired
May 15, 2001, 8:15 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Roanoke, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:55 PM EDTHail 0.75Cave Spg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 152344
SVRRNK

VAC067-161-770-775-160015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT TUE MAY 15 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  ROANOKE CITY IN WEST CENTRAL VIRGINIA...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  SALEM CITY IN WEST CENTRAL VIRGINIA...

* UNTIL 815 PM EDT.

* AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF SALEM CITY...MOVING
  SOUTHEAST AT 40 MPH.

SOME LOCATIONS THREATENED THROUGH 815 PM EDT INCLUDE
  ROANOKE...
  BOONES MILL...
  ROCKY MOUNT...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:30 PM EDT, 13 minutes earlier.

Area forecast discussion, May 15, 7:30 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
730 PM EDT TUE MAY 15 2001

UPDATE COMING SOON...AS CONVECTION CONTINUES TRAINING ALONG FNTLY
BOUNDARY AND JUST ON THE EAST SIDE OF IT. LATEST RUC SHIFTS THIS
LINE SLIGHTLY SW OVER TIME THIS EVENING...BUT SHOULD SEE DISAPPATION
BY MIDNIGHT. WILL GO LIKELY POPS FOR PARTS OF THE AREA.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:43 PM EDTSevere Thunderstorm WarningRNKCity of Salem32 min
May 15, 7:43 PM EDTSevere Thunderstorm WarningRNKFranklin32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.